Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 12, 2016Redwood County, Renville County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 12, 2016, 10:21 PM CDT for Redwood County, Renville County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2016, 10:21 PM CDT (03:21 UTC)
Expired
Jun 12, 2016, 11:00 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN

Counties Redwood County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-443 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

779 
WWUS83 KMPX 130321
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1021 PM CDT SUN JUN 12 2016

MNZ065-067-073-074-130400-
SIBLEY-BROWN-RENVILLE-REDWOOD-
1021 PM CDT SUN JUN 12 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SIBLEY...
NORTH CENTRAL BROWN...EASTERN REDWOOD AND CENTRAL RENVILLE
COUNTIES...

AT 1021 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BUFFALO LAKE TO 6 MILES NORTHEAST OF
MORTON TO NEAR REDWOOD FALLS. MOVEMENT WAS EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
REDWOOD FALLS...OLIVIA...FAIRFAX...HECTOR...BIRD ISLAND...MORGAN...WABASSO...
FRANKLIN...MORTON...CLEMENTS...DELHI AND NORTH REDWOOD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 76 AND 77...AND MILE MARKER 80
AND NEAR MILE MARKER 91.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 62 AND 97.

LAT...LON 4441 9529 4467 9517 4478 9501 4471 9450
      4468 9450 4458 9461 4446 9475 4446 9478
      4444 9477 4428 9496
TIME...MOT...LOC 0321Z 278DEG 16KT 4470 9465 4464 9492 4446 9514 

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 12, 6:53 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 12, 6:53 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
653 PM CDT SUN JUN 12 2016

.SHORT TERM...(This evening through Monday)
Issued at 437 PM CDT Sun Jun 12 2016

Once again, we have seen some impressive heat out in west central MN
as the warm front has lifted to just northeast of the MN River. In
fact at 3 pm, the warm front was easily visible on the KMPX radar
with a fine line running from Morristown to the city of Le Sueur
and up to Hutchinson. Behind this warm front, temperatures have
warmed into the 90 to 100 range with dewpoints in the mid 60s to
lower 70s, which has fueled the rapid growth in thunderstorms near
the MN/SD. Today simply continues an impressive heat wave for
western MN, where over the last 5 days Canby has recorded highs of
101, 98, 96, 99, and now today 100 (so far).

For the severe threat, there are really only two to follow, wind
number 1 and hail number 2. The big limiting factors for seeing
tornadoes is that the shear is weak enough that the primary storm
mode is expected to be multi-cell clusters and that LCLs are in
excess of 1500m. For hail, the mlCAPE of 3k to 4k j/kg is a plus,
but the big inhibitor for hail is the freezing level up near 14k
ft, so there is a lot of melt going on for any hailstones we
receive. For wind, the large instability, nearly dry adiabatic
0-3km lapse rates and DCAPE in excess of 1500 j/kg are why strong
wind gusts will be our biggest threat.

For the rest of tonight, strongest low level jetting is forecast to
go across northern MN, so expect greatest coverage of thunderstorms
to be north of I-94 with more scattered activity south. For timing,
all of the CAMs came in about 2 hours behind schedule with this
development, so as opposed to midnight, will probably be more like
10 pm for reaching the Twin Cities and a little after midnight for
western WI.  With the strongest part of the LLJ remaining largely
north of the MPX area, agree with the idea of the CAMs with the bulk
of the activity remaining along/north of the I-94 corridor. So for
PoPs, we tightened up the gradients, maintained their levels north
of I-94, reduced them south of I-94, and all while maintaining
similar timing to what we head for the highest PoPs.

Monday the cold front will slowly sag south across MN and central WI
during the morning, but the moisture gradient will again lag
behind the wind shift, with diurnal heating again leading to the
generation of over 2000 j/kg of mlCAPE along the I-90 corridor,
where some scattered thunderstorm development will be possible. We
will see a drop in 925 temps behind the boundary, from their
current near 30C near Canby to closer to 25C tomorrow, this will
keep areas of west central MN from hitting 100 degrees, though a
6th day in a row of highs of 90 or greater is not out of the realm
of possibility for Canby.

.LONG TERM...(Monday night through Sunday)
Issued at 437 PM CDT Sun Jun 12 2016

Main story will be the next system coming in for the late Monday
night through Wednesday time frame. Main energy that will be
coming at our area was currently offshore far southern California.
Models have been trending a little faster with this and thus have
thunderstorm chances beginning in southwest Minnesota late Monday
night. Upper level wind max entering southwest Arizona today will
be weakening somewhat as it heads toward the Upper Midwest, but a
segment of the northern jet will also be moving into northwest
Ontario Monday night. Thus the area will be in the favorable
quadrants of both jet segments, and both the gfs and ecmwf pick up
on a somewhat strengthening upper level low later Tuesday. There
are some suggestions of a severe weather threat on Tuesday and
maybe Tuesday evening. Thereafter, the low begins to weaken as the
northern jet pulls away and the southwest jet weakens some more.

After the departure of the upper low, ridging takes place over
the region and temps warm into the 80s Thursday with dew points
back into the 60s. Broad southwest flow will then allow weak
short waves to brush the area beginning Friday night when moisture
makes a return. Therefore have gone with precip chance returning
Friday night through Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 653 PM CDT Sun Jun 12 2016

The best instability early tonight remains to the west of the Twin
Cities between a warm front from west central MN to central IA
and a cold front over the far eastern Dakotas. This should focus
the strongest storms over the next several hours at the KAXN,
KSTC and KRWF terminals. Thereafter, the focus shifts into south
central MN, to the east of KRWF and southwest of KMSP. Some
less intense SHRA/TSRA should move through the Twin Cities around
midnight and across west central WI during the early morning
hours on Monday. A concern overnight and Monday morning is the
threat for MVFR or lower ceilings impacting most of the terminals
in the wake of the cold front. The low ceilings seem plausible as
it will take time to flush out the middle to upper 60s dew points
in the wake of the cold front.

KMSP...SHRA/TSRA expected to move in after 04z with SCT SHRA
continuing during the early morning hours. As mentioned above,
included MVFR ceilings Monday morning in the wake of the cold
front with improvement to VFR for the afternoon.

/OUTLOOK FOR KMSP/

TUE...MVFR SHRA/TSRA likely by afternoon. Wind E 5-10 kts.
WED...MVFR SHRA/TSRA likely in morning. Becoming VFR in afternoon.
      Wind S 5-10 kts...becoming NW.
THU...VFR. NE 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...TDK
AVIATION...RAH
Hazardous weather outlook, Jun 12, 9:23 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
923 PM CDT SUN JUN 12 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
132130-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
923 PM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL PUSH ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA
THIS EVENING AND ACROSS WEST CENTRAL WISCONSIN DURING THE OVERNIGHT
HOURS. A FEW SEVERE STORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTH
CENTRAL MINNESOTA THIS EVENING. THE MAIN SEVERE WEATHER HAZARD IS
DAMAGING WINDS. THE STORMS WILL ALSO CONTAIN VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW MOVING LOW PRESSURE SYSTEM WILL SPREAD INTO MINNESOTA AND
WISCONSIN TUESDAY AND WEDNESDAY ACCOMPANIED BY A SEVERAL PERIODS
OF SHOWERS AND THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER
IS LOW DURING THIS PERIOD...BUT THERE IS A THREAT FOR HEAVY
RAINFALL WHICH COULD LEAD TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Jun 12, 9:25 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
925 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND DMG     4 NNE DELHI             44.65N 95.18W
06/12/2016                   RENVILLE           MN   AMATEUR RADIO

            SIX INCH DIAMETER BRANCHES SEVERED NEAR
            COUNTY ROAD 6.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 12, 9:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND DMG     4 NNE DELHI             44.65N 95.18W
06/12/2016                   RENVILLE           MN   AMATEUR RADIO

            SIX INCH DIAMETER BRANCHES SEVERED NEAR
            COUNTY ROAD 6. TIME ESTIMATED FROM RADAR.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 12, 9:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
949 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND DMG     3 N DELHI               44.64N 95.21W
06/12/2016                   REDWOOD            MN   AMATEUR RADIO

            SIX INCH DIAMETER BRANCHES DOWN OVER COUNTRY
            ROAD 6. TIME ESTIMATED FROM RADAR.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 12, 9:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND DMG     3 N DELHI               44.64N 95.21W
06/12/2016                   REDWOOD            MN   AMATEUR RADIO

            SIX INCH DIAMETER BRANCHES DOWN OVER COUNTRY
            ROAD 6. TIME ESTIMATED FROM RADAR.

0754 PM     TSTM WND DMG     HUTCHINSON              44.89N 94.37W
06/12/2016                   MCLEOD             MN   PUBLIC

            TWO INCH DIAMETER TREE LIMB SEVERED. TIME
            ESTIMATED FROM RADAR. REPORTED ON SOCIAL
            MEDIA.

0700 PM     TSTM WND DMG     2 NE MONTEVIDEO         44.98N 95.68W
06/12/2016                   CHIPPEWA           MN   PUBLIC

            DOORS BLOWN OFF POLE BARNS. TWO 18 WHEEL
            TRAILERS TURNED OVER. INFORMATION RELAYED BY
            LAW ENFORCEMENT. TIME ESTIMATED FROM RADAR.

0600 PM     TSTM WND DMG     BROOTEN                 45.50N 95.12W
06/12/2016                   STEARNS            MN   FIRE DEPT/RESCUE

            NUMEROUS LARGE BRANCHES FELLED, SOME AS
            LARGE AS 12 INCHES IN DIAMETER.

0530 PM     HAIL             GLENWOOD                45.65N 95.38W
06/12/2016  M1.00 INCH       POPE               MN   CO-OP OBSERVER

            HAIL LASTED UNTIL 6 PM WITH MAINLY SMALLER
            HAIL NOTED DURING THIS TIME FRAME.

0520 PM     TSTM WND DMG     3 NE ALEXANDRIA         45.90N 95.33W
06/12/2016                   DOUGLAS            MN   LAW ENFORCEMENT

            TREE FELL OVER ROAD.

0510 PM     FUNNEL CLOUD     4 SE SEDAN              45.54N 95.19W
06/12/2016                   POPE               MN   TRAINED SPOTTER

            .

0503 PM     HAIL             2 E FARWELL             45.75N 95.58W
06/12/2016  M0.75 INCH       POPE               MN   LAW ENFORCEMENT

            OCCURRED NEAR HWY 55 AND HWY 310.

0410 PM     TSTM WND DMG     2 N CHOKIO              45.60N 96.17W
06/12/2016                   STEVENS            MN   FIRE DEPT/RESCUE

            TREES TOPPLED.

0405 PM     TSTM WND DMG     2 E CHOKIO              45.57N 96.13W
06/12/2016                   STEVENS            MN   LAW ENFORCEMENT

            LARGE TREE AND POWER LINES DOWN.

0342 PM     FUNNEL CLOUD     4 NE DONNELLY           45.73N 95.96W
06/12/2016                   STEVENS            MN   STORM CHASER

            FUNNEL CLOUD DISSIPATED WITHIN A FEW
            MINUTES.

0830 AM     HEAVY RAIN       2 S RED WING            44.55N 92.60W
06/12/2016  M3.22 INCH       GOODHUE            MN   MESONET

            MESONET STATION RED WING 2S /D6658/ UPDATED
            TOTAL AS OF 830 AM. .

0800 AM     HEAVY RAIN       6 WSW RIVER FALLS       44.83N 92.73W
06/12/2016  M2.08 INCH       PIERCE             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION RIVER FALLS
            (KINNICKINIC R) /RFSW3/.

0730 AM     HEAVY RAIN       4 SE RED WING           44.54N 92.54W
06/12/2016  M2.54 INCH       GOODHUE            MN   COCORAHS

            24 HOUR TOTAL. .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Jun 12, 9:53 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 PM CDT SUN JUN 12 2016

MNZ073-130330-
REDWOOD-
953 PM CDT SUN JUN 12 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL REDWOOD COUNTY...

AT 952 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER VESTA...OR 14
MILES WEST OF REDWOOD FALLS...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VESTA...LUCAN AND SEAFORTH.

LAT...LON 4438 9548 4446 9552 4459 9523 4445 9514
TIME...MOT...LOC 0252Z 253DEG 17KT 4447 9539

JRB
Special weather statement, Jun 12, 10:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1021 PM CDT SUN JUN 12 2016

MNZ065-067-073-074-130400-
SIBLEY-BROWN-RENVILLE-REDWOOD-
1021 PM CDT SUN JUN 12 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SIBLEY...
NORTH CENTRAL BROWN...EASTERN REDWOOD AND CENTRAL RENVILLE
COUNTIES...

AT 1021 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BUFFALO LAKE TO 6 MILES NORTHEAST OF
MORTON TO NEAR REDWOOD FALLS. MOVEMENT WAS EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
REDWOOD FALLS...OLIVIA...FAIRFAX...HECTOR...BIRD ISLAND...MORGAN...WABASSO...
FRANKLIN...MORTON...CLEMENTS...DELHI AND NORTH REDWOOD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 76 AND 77...AND MILE MARKER 80
AND NEAR MILE MARKER 91.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 62 AND 97.

LAT...LON 4441 9529 4467 9517 4478 9501 4471 9450
      4468 9450 4458 9461 4446 9475 4446 9478
      4444 9477 4428 9496
TIME...MOT...LOC 0321Z 278DEG 16KT 4470 9465 4464 9492 4446 9514

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:35 PM CDTSpecial Weather StatementMPXMeeker, Sherburne, Wright55 min
Jun 12, 8:00 PM CDTAreal Flood WarningMPXChippewa, Kandiyohi, Stearns3 hr
Jun 12, 8:21 PM CDTSpecial Weather StatementMPXMcLeod54 min
Jun 12, 8:48 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville28 min
Jun 12, 9:53 PM CDTSpecial Weather StatementMPXRedwood37 min
Jun 13, 2:41 AM CDTSpecial Weather StatementMPXHennepin49 min
Jun 13, 2:58 AM CDTSpecial Weather StatementMPXWashington32 min
Jun 13, 4:35 AM CDTSpecial Weather StatementMPXWashington55 min
Jun 13, 3:19 PM CDTSpecial Weather StatementMPXFreeborn26 min
Jun 13, 3:47 PM CDTSpecial Weather StatementMPXFreeborn58 min
Jun 13, 5:24 PM CDTSpecial Weather StatementMPXFreeborn51 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.